Dear Professional Colleague,
A Drug Furnishing Incident (DFI) occurs with such errors as, but not limited to, wrong drug, wrong strength, wrong quantity, wrong directions, or wrong patient. DFIs occur when a medication has left the control of the pharmacy into the control of the patient or their agent – even if the medication has not yet left the pharmacy.
There are 5 Levels of Corrective Action.
Level 1 – Problem Solving (Initial Reminder)
Level 2 – Problem Solving (Individual Action Plan)
Level 3 – Discipline (Corrective Action Plan)
Level 4 – Discipline (Day of Decision: Last-Chance Agreement)
Level 5 – Discipline (Termination)
Please know that some KP SCAL outpatient pharmacy managers have taken a very aggressive stance on the DFI policy where a single instance has resulted in a Level 4 Corrective Action – meaning that a similar mistake in the handling of a DFI within the next 12 months could result in a Level 5 termination.
Ask your manager for a hard copy of the DFI Form and DFI Quality Assurance Program and become familiar with its provisions.
Most of the recent issues resulting in Corrective Action involve how a DFI was documented and processed.
The following issues are the most common examples from recent Corrective Action meetings:
- Not reporting that a DFI occurred, by informing management or filling out a DFI form, for ANY instance of wrong drug, wrong strength, wrong quantity, wrong directions, or wrong patient
- Not checking if the patient took ANY medication
- Not contacting the provider if the patient took ANY medication
- Not quarantining 100% of the returned medication
- Not teching through a new label when providing the patient with correct medication or missing quantity. A label reprint is NOT sufficient.
Our Union strongly advises all pharmacists to work in a manner that guards patient safety, the purity of the drug supply, and your ability to provide high quality patient care. Do not sacrifice safety for speed.
Sheri Gotanda, PharmD | Staff Representative – UPSC
909-599-8622 (o) | 909-451-1644 (c)